Texas, 2017

Hail in Texas, April 22, 2017

April 22, 2017 · NWS SHV · 1 event in 1 county or zone

An upper level trough moved east-southeast from the Southern Rockies and into the Plains and Four-State Region during the evening hours on April 21st. Scattered severe thunderstorms developed over portions of extreme Southeast Oklahoma and adjacent sections of Southwest Arkansas during the mid and late evening hours along and just ahead of an associated cold front, before diminishing during the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level trough moved east-southeast from the Southern Rockies and into the Plains and Four-State Region during the evening hours on April 21st. Scattered severe thunderstorms developed over portions of extreme Southeast Oklahoma and adjacent sections of Southwest Arkansas during the mid and late evening hours along and just ahead of an associated cold front, before diminishing during the early morning hours on April 22nd. The cold front continued to shift southeast across Northeast Texas and North Louisiana on the 22nd, having exited the area into Southeast Texas and Northeast Louisiana by mid-afternoon. However, enough forcing ahead of the upper trough and elevated instability lingered in wake of the front over Northeast Texas that resulted in isolated post-frontal thunderstorm development, one of which briefly became severe and produced quarter size hail near Longview. Other instances of pea size hail were reported near Hallsville and Waskom before weakening as they entered Caddo Parish in Northwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 22, 12:06 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 22, 12:06 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
106 PM CDT Sat Apr 22 2017

.AVIATION...
Cold front movg slowly east across north LA and will cross KMLU
btwn 18-19z. Brief shower possible with wshft. NW winds 10 to 15
kts to continue areawide this aftn and remain around 10 kts for
most of fcst period. Mostly low mvfr with ocnl ifr cigs, becmg low
vfr later in aftn. However, additional mvfr decks back into area
overnight and into mrng. Dry slot after 23/06z into east TX with
scattered to skc skies gradually spreading across ne TX. Further
east across AR/LA portions of area, high mvfr to low vfr cigs
achieved by end of the 23/18z fcst cycle./07/

&&

.PREV DISCUSSION... /issued 1148 AM CDT Sat Apr 22 2017/

DISCUSSION...
The late morning sfc analysis reveals that our cold front extends
from just W of a BQP, to RSN, to just N of IER, to near Many, to
just NW of JAS and a IAH line as of 1630Z. Not seeing much in the
way of -SHRA redevelopment near or behind the front as what was
observed earlier this morning, although the air mass ESE of the
front over the SE sections of Ncntrl LA remains warm and unstable
with MLCAPES of 1000-1500 J/kg. However, frontal forcing remains
weak, as does the forcing aloft beneath the initial ejecting
trough extending from Srn MO along the Lower MS Valley such that
any convection developing along/just ahead of the front late this
morning/early afternoon should remain widely sct at best and
shallow. However, the mosaic radar imagery indicates sct -SHRA
developing across the post-frontal air mass near/just S of the DFW
Metroplex, near and just behind the attendant H850 front oriented
along the H700 theta-e axis, which the short term progs,
including the HRRR, suggest expanding E into E TX/NW LA along the
I-20 corridor this afternoon.

Have updated the forecast to lower pops late this morning/
afternoon, removing mention across extreme NE TX/much of SW AR,
while also trimming mid chance pops back over the MLU area.
However, low chance pops seemed warranted through the afternoon
mainly along/S of I-20 this afternoon with the arrival of the H700
trough and associated theta-e axis, although QPF amounts will
remain light. Did have to make some significant changes to max
temps this afternoon with the fropa, as the post-frontal stratocu
field will linger through the afternoon, with neutral cold
advection resulting in a minimal warmup this afternoon, and max
temps only expected to rise another 5 degrees or so from the 16Z
obs. The cloud cover will also limit mixing of the stronger winds
in wake of the fropa, with winds across the existing Lake Wind
Advisory area still below Advisory criteria as of 16Z. Winds will
likely remain marginal for the advisory, but will allow it to ride
for now and reassess this afternoon.

Zone update already out...grids will be available shortly.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  48  70  46 /  30  10   0   0
MLU  78  51  67  46 /  30  20  10   0
DEQ  64  42  72  40 /  10   0   0   0
TXK  64  46  69  43 /  20  10   0   0
ELD  68  46  69  42 /  30  10   0   0
TYR  62  47  71  44 /  20   0   0   0
GGG  64  46  70  43 /  20  10   0   0
LFK  68  49  73  45 /  20  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 9 PM CDT this evening for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory until 9 PM CDT this evening for LAZ001>006-
     010>014.

OK...Lake Wind Advisory until 9 PM CDT this evening for OKZ077.

TX...Lake Wind Advisory until 9 PM CDT this evening for TXZ096-097-
     108>112-124>126-136>138-150-151.

&&
Hazardous weather outlook, Apr 22, 11:13 AM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1213 PM CDT Sat Apr 22 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1213 PM CDT Sat Apr 22 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated showers, and possibly a thunderstorm, will remain
possible this afternoon and evening across portions of East Texas
south of Interstate 20 and North Louisiana. However, no hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered showers and a few thunderstorms will be
possible across the region Wednesday, as a weak cold front enters
the area. This front should become stationary across the region
Wednesday night, before returning north Thursday. However, no
hazardous weather is expected. Showers and thunderstorms may
increase across portions of the region Friday with the approach of
another frontal system, which may yield at least an isolated
severe weather threat Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed this afternoon
or tonight.

15

In the hours before

Local storm report, Apr 22, 12:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
158 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             MILLERTON               33.99N 95.01W
04/21/2017  E1.00 INCH       MCCURTAIN          OK   PUBLIC

            FACEBOOK REPORT OF QUARTER SIZE HAIL VIA
            SHERIFF DEPUTY.

&&

20
Local storm report, Apr 22, 1:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
207 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     3 W WRIGHT CITY         34.07N 95.05W
04/21/2017                   MCCURTAIN          OK   PUBLIC

            FACEBOOK REPORT OF TREE DOWN ACROSS OLD 98
            ROAD.

&&

20

The radar

The Shreveport radar (KSHV), 89 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gregg

When
April 22, 2:00 PM CST
Where
Gregg County, 0.76 mi NW of Greggton
Measured
1 in hail
Reported by
Social Media
Coordinates
32.507, -94.790

Quarter size hail fell in the Greggton area of Longview. Report from the KLTV Facebook page.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684712.